[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
March 19, 1938

VAGINITIS AND VULVITIS ASSOCIATED WITH AN EXCESS OF ESTROGEN IN THE BLOOD

Author Affiliations

London, Ont.

From the Department of Obstetrics and Gynecology, University of Western Ontario Medical School.

JAMA. 1938;110(12):889-891. doi:10.1001/jama.1938.62790120003008a
Abstract

The vulvovaginitis that develops in many women during and after the menopause, whether it is natural or induced, has been ascribed for years to cessation of the ovarian function. Clinically it is associated with an atrophy and depilation of the vulvar and perianal skin and a shiny, atrophic and smoothed appearance of the vaginal mucosa. The latter usually assumes a raw, scarlet color. At any time after these gross changes commence, the patient may complain of intense local pruritus, or burning and tingling, or vague and scarcely describable forms of paresthesia. The usual local applications fail to give relief for more than a short time.

One of the most important of recent therapeutic advances has been the use of estrogenic substances, either given by means of intramuscular injection or applied locally as suppositories, to relieve this distressing condition.1 This is assumed to be a logical and obvious example of

First Page Preview View Large
First page PDF preview
First page PDF preview
×